Livedo reticularis: When is it a concern?

content provided by mayoclinic.com

Livedo reticularis: When is it a concern?

Question

What causes livedo reticularis? When should I see a doctor?

No name
No state given

Answer

Livedo reticularis is a vascular condition characterized by a purplish discoloration of the skin, usually on the legs. This discoloration is described as lacy or net-like in appearance and may be aggravated by cold exposure.

Most often livedo reticularis causes no symptoms and needs no treatment. But it can be associated with serious underlying disorders, such as lupus, anti-phospholipid syndrome or Sneddon's syndrome. A rare complication of chronic renal dialysis known as calciphylaxis may first present with a livedo reticularis pattern. In addition, livedo reticularis may occur as a side effect of certain medications, such as hydroxyurea (Droxia, Hydrea).

When to see a doctor
See your doctor if:

  • Pain or discomfort accompanies livedo reticularis
  • Ulcers develop in the affected skin

When necessary, treatment depends on the underlying cause, if known, and the severity of symptoms.

Last Updated: 2011-06-16
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version